Your Good Health: Worst reaction to HPV shot is most likely a sore arm

Dear Dr. Roach: My daughter got the Gardasil shot when she was 16. Now there is a new, more effective vaccine — Gardasil 9. Is it advisable to get another vaccine? Also, if a young girl has had sexual relations, is it too late to get the vaccine?

D.J.

article continues below

Gardasil is a brand of the vaccine for human papillomavirus. The original Gardasil vaccine carried protection for four common strains of HPV, including the two most aggressive types (16 and 18).

In 2015, Gardasil 9 was released, which provides protection against nine different forms (again including 16 and 18). Revaccination with Gardasil 9 is not recommended for males or females who have completed any HPV vaccination.

The vaccine is most effective when given before the onset of sexual activity. However, it continues to provide protection and is now recommended by the U.S. Food and Drug Administration for men and women up to 45.

Even though a person might have had sexual relations, he or she might not yet have been exposed to one of the high-risk strains of HPV, which is why the new indications were made in October 2018, following long-term safety and efficacy studies.

The vaccine is very safe. The most common adverse effect is a sore arm. Serious adverse effects happened in less than 0.1 per cent. Some parents have been concerned that girls who were vaccinated against HPV might be more likely to have risky sexual behaviour, but studies have shown this is not the case.

Vaccinating males against HPV protects their female partners and is likely to reduce risk of other HPV-associated cancers. These cancers, especially cancer of the head and neck, are becoming increasingly prevalent in men.

I encourage anyone 45 or younger to seriously consider HPV vaccination if they have not yet had it, even if they have been sexually active.

Dear Dr. Roach: My doctor wants me to take 20 mg of omeprazole whenever I am on high doses of ibuprofen. There have been several times when I needed to take 800 mg three times a day. Is the omeprazole really needed? If so, why?

E.R.

High doses of ibuprofen increase the likelihood of a stomach ulcer, and 2,400 mg is the highest recommended daily dose of ibuprofen by prescription (this high a dose should be used only if prescribed by a qualified practitioner).

People at high risk of stomach ulcer (including people over 60 or those with a history of a previous stomach ulcer) should consider taking a medication such as omeprazole to prevent a stomach ulcer if they require an anti-inflammatory medicine such as ibuprofen. In one study, the related drug esomeprazole reduced ulcers (as seen by endoscopy) from 17 per cent to about five per cent. Not everyone taking anti-inflammatory medicine has to be on a protective medicine such as omeprazole, but for people at high risk for ulcer, omeprazole is reasonable.

It’s worth rethinking the need for anti-inflammatories to begin with. Not everyone needs them and there may be alternatives. It’s inelegant to use one medicine to counteract the side-effects of another, although sometimes necessary.

Dr. Roach cannot answer individual letters, but will incorporate them in the column when possible. Email questions to ToYour GoodHealth@med.cornell.edu.

Read Related Topics

© Copyright Times Colonist